Side Effects of NSAIDs

Allergic reactions can occur with any medications. Few children are allergic to NSAIDs, but if there is a history of allergy to aspirin or similar medications, caution is warranted. Some children who are allergic to aspirin are allergic to all

NSAIDs, but others are not. You will need to work carefully with your doctor to evaluate this problem if it occurs.

All NSAIDs may irritate the lining of the stomach. This may cause indigestion or loss of appetite. It is important to make sure the child takes the medicine on a full stomach. If the stomachaches are common or persistent, make sure your doctor is aware. He or she may choose to change the medication or add another medication to protect the stomach lining. Some children have developed ulcers while taking NSAIDs, but this is uncommon. Remember, if every NSAID causes a child to have stomachaches, perhaps something else is going on.

Bruising is a common side effect of all of the COX-1 NSAIDs. These drugs interfere with platelet stickiness and cause the child to bleed or bruise more than he or she would otherwise. Frequent bruises over the shins are common for children on NSAIDs, but if they are significant, the physician should do blood tests to make sure there is not another explanation. It is also important to stop the NSAIDs before any elective surgery where there is a high risk of bleeding. Consult the physician doing the surgery. It may be necessary to stop the NSAIDs two weeks in advance.

Liver irritation may also occur with these medications. Most often the patient is not aware of the liver irritation and it is detected only by blood work. With aspirin, liver irritation was very common and mild inflammation of the liver was tolerated. Given the variety of medications available today, we are less tolerant of liver irritation, but minimal amounts are acceptable.

The NSAIDs also affect the kidneys. They usually interfere with the rate at which the kidneys filter the blood. This means that the child will hold more water in the body. This causes a few pounds of weight gain and may be reflected in a drop in the hemoglobin value and slight rise in the BUN level. These are normal effects of the medications.

In some children using NSAIDs, the kidneys become irritated, resulting in a condition called interstitial nephritis. This is a more serious condition that requires stopping the NSAID. It may have to be treated with steroids and could result in permanent damage. Routine urine tests are part of monitoring for side effects of NSAIDs in order to detect any signs of this problem. It may not occur until many months or years after starting the medication. This is why the monitoring must continue.

An unusual skin rash called a pseudoporphyria reaction has been described in some children on NSAIDs. This skin rash appears when the child is out in the sun. At first, it just looks like a number of tiny blisters. However, the blisters leave a small scar when they heal. With continued medication and continued sun exposure, there will be more and more blisters and scars. The medication should be stopped and the sun avoided until the medicine is cleared from the body. This reaction has been noticed most often with naproxen, but that may be because so much naproxen is used. It has been reported with other NSAIDs, and all children on NSAIDs should be monitored for it.

Behavioral problems in children taking chronic medication can result from many different causes. In general, the NSAIDs do not cause misbehavior, changes in attitude, poor sleeping, difficulty studying, or similar side effects. However, very strong NSAIDs, such as indomethacin, are known to cause headaches, depression, and dizziness. If there is a significant behavioral problem in a child on an NSAID, I will observe at first and then stop or change the NSAID to see whether there is an improvement in the problem.

This list is not comprehensive, and other problems may occur. If you are concerned that your child may be experiencing a side effect of medication, be sure to discuss it with your doctor.

Allergic To Everything

Allergic To Everything

The human body And Todays chemical infested world. Here is a news flash You are not allergic to pollen, pet dander, or whatever it is that makes your body revolt Rather, your body just can not handle that one thing, what ever it is, anymore, due to the massive barrage of toxic chemicals you and everyone else are ingesting every single day.

Get My Free Audio and Ebook


Post a comment